Alert archive / Kansas / Wind Advisories in 2023
Wind Advisory 3, NWS Topeka, KS
NWS Topeka, KS issued this wind advisory at Mar 15, 2023, 2:26 PM CDT for 11 counties in Kansas. It took effect at Mar 16, 2023, 7:00 AM CDT. It was in force for 14 hr.
The area
The counties it named.
The facts
- Issued
- Mar 15, 2023, 2:26 PM CDT (19:26 UTC)
- In effect from
- Mar 16, 2023, 7:00 AM CDT
- Expired
- Mar 16, 2023, 8:55 PM CDT
- In force
- 14 hr
- Issued by
- NWS Topeka, KS
Counties Brown County, KS, Clay County, KS, Cloud County, KS, Jackson County, KS, Jefferson County, KS, Marshall County, KS, Nemaha County, KS, Pottawatomie County, KS, Republic County, KS, Riley County, KS, Washington County, KS
The radar
The Topeka radar (KTWX), 68 km from the middle of the area, began a volume at 19:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 7.4 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1360 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 288 m²/s²
- 0-3 km storm-relative helicity
- 291 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
759 WWUS73 KTOP 151926 NPWTOP URGENT - WEATHER MESSAGE National Weather Service Topeka KS 226 PM CDT Wed Mar 15 2023 KSZ020>023-160330- /O.NEW.KTOP.WI.Y.0003.230316T1200Z-230317T0600Z/ /O.CON.KTOP.WI.Y.0002.000000T0000Z-230316T0000Z/ Cloud-Clay-Riley-Pottawatomie- Including the cities of Concordia, Clay Center, Manhattan, Wamego, and St. Marys 226 PM CDT Wed Mar 15 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING... ...WIND ADVISORY IN EFFECT FROM 7 AM THURSDAY TO 1 AM CDT FRIDAY... * WHAT...For the first Wind Advisory, south winds 25 to 30 mph with gusts up to 45 mph. For the second Wind Advisory, northwest winds 25 to 35 mph with gusts up to 45 mph expected. * WHERE...Cloud, Clay, Riley and Pottawatomie Counties. * WHEN...For the first Wind Advisory, until 7 PM CDT this evening. For the second Wind Advisory, from 7 AM Thursday to 1 AM CDT Friday. * IMPACTS...Gusty winds could blow around unsecured objects. Travel may be difficult for high profile vehicles and working on elevated surfaces may be hazardous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ KSZ008>012-024-026-160330- /O.NEW.KTOP.WI.Y.0003.230316T1200Z-230317T0600Z/ Republic-Washington-Marshall-Nemaha-Brown-Jackson-Jefferson- Including the cities of Belleville, Washington, Hanover, Clifton, Linn, Greenleaf, Marysville, Blue Rapids, Frankfort, Sabetha, Seneca, Hiawatha, Horton, Holton, Valley Falls, Oskaloosa, Perry, McLouth, Grantville, Meriden, and Nortonville 226 PM CDT Wed Mar 15 2023 ...WIND ADVISORY IN EFFECT FROM 7 AM THURSDAY TO 1 AM CDT FRIDAY... * WHAT...Northwest winds 25 to 35 mph with gusts up to 45 mph expected. * WHERE...Republic, Washington, Marshall, Nemaha, Brown, Jackson and Jefferson Counties. * WHEN...From 7 AM Thursday to 1 AM CDT Friday. * IMPACTS...Gusty winds could blow around unsecured objects. Travel may be difficult for high profile vehicles and working on elevated surfaces may be hazardous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ KSZ039-040-055-056-058-059-160330- /O.EXB.KTOP.WI.Y.0002.230316T0000Z-230317T0600Z/ Shawnee-Douglas-Osage-Franklin-Coffey-Anderson- Including the cities of Topeka, Lawrence, Osage City, Carbondale, Lyndon, Burlingame, Overbrook, Ottawa, Burlington, Lebo, and Garnett 226 PM CDT Wed Mar 15 2023 ...WIND ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 1 AM CDT FRIDAY... * WHAT...Southwest winds 20 to 30 mph with gusts up to 50 mph this evening, then switching to the northwest Thursday afternoon. * WHERE...Shawnee, Douglas, Osage, Franklin, Coffey and Anderson Counties. * WHEN...From 7 PM this evening to 1 AM CDT Friday. * IMPACTS...Gusty winds could blow around unsecured objects. Travel may be difficult for high profile vehicles and working on elevated surfaces may be hazardous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ KSZ034>038-054-160330- /O.EXT.KTOP.WI.Y.0002.000000T0000Z-230317T0600Z/ Ottawa-Dickinson-Geary-Morris-Wabaunsee-Lyon- Including the cities of Minneapolis, Bennington, Abilene, Herington, Junction City, Council Grove, Alma, Eskridge, Maple Hill, Alta Vista, McFarland, Harveyville, Paxico, and Emporia 226 PM CDT Wed Mar 15 2023 ...WIND ADVISORY NOW IN EFFECT UNTIL 1 AM CDT FRIDAY... * WHAT...South winds 25 to 30 mph with gusts up to 45 mph expected. * WHERE...Cloud, Clay, Riley, Pottawatomie, Ottawa, Dickinson, Geary, Morris, Wabaunsee and Lyon Counties. * WHEN...Until 1 AM CDT Friday. * IMPACTS...Gusty winds could blow around unsecured objects. Travel may be difficult for high profile vehicles and working on elevated surfaces may be hazardous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
4 follow-up statements
476 WWUS73 KTOP 152352 NPWTOP URGENT - WEATHER MESSAGE National Weather Service Topeka KS 652 PM CDT Wed Mar 15 2023 KSZ020>023-161000- /O.EXP.KTOP.WI.Y.0002.000000T0000Z-230316T0000Z/ /O.CON.KTOP.WI.Y.0003.230316T1200Z-230317T0600Z/ Cloud-Clay-Riley-Pottawatomie- Including the cities of Concordia, Clay Center, Manhattan, Wamego, and St. Marys 652 PM CDT Wed Mar 15 2023 ...WIND ADVISORY REMAINS IN EFFECT FROM 7 AM THURSDAY TO 1 AM CDT FRIDAY... ...WIND ADVISORY WILL EXPIRE AT 7 PM CDT THIS EVENING... * WHAT...Northwest winds 20 to 30 mph with gusts up to 45 mph expected. * WHERE...Cloud, Clay, Riley and Pottawatomie Counties. * WHEN...For the first Wind Advisory, until 7 PM CDT this evening. For the second Wind Advisory, from 7 AM Thursday to 1 AM CDT Friday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ KSZ039-040-055-056-058-059-161000- /O.CON.KTOP.WI.Y.0002.230316T0000Z-230317T0600Z/ Shawnee-Douglas-Osage-Franklin-Coffey-Anderson- Including the cities of Topeka, Lawrence, Osage City, Carbondale, Lyndon, Burlingame, Overbrook, Ottawa, Burlington, Lebo, and Garnett 652 PM CDT Wed Mar 15 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 AM CDT FRIDAY... * WHAT...Southwest winds 20 to 30 mph with gusts up to 50 mph this evening, then switching to the northwest Thursday afternoon. * WHERE...Shawnee, Douglas, Osage, Franklin, Coffey and Anderson Counties. * WHEN...From 7 PM this evening to 1 AM CDT Friday. * IMPACTS...Gusty winds could blow around unsecured objects. Travel may be difficult for high profile vehicles and working on elevated surfaces may be hazardous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ KSZ034>038-054-161000- /O.CON.KTOP.WI.Y.0002.000000T0000Z-230317T0600Z/ Ottawa-Dickinson-Geary-Morris-Wabaunsee-Lyon- Including the cities of Minneapolis, Bennington, Abilene, Herington, Junction City, Council Grove, Alma, Eskridge, Maple Hill, Alta Vista, McFarland, Harveyville, Paxico, and Emporia 652 PM CDT Wed Mar 15 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 AM CDT FRIDAY... * WHAT...South winds 25 to 30 mph with gusts up to 45 mph expected. * WHERE...Cloud, Clay, Riley, Pottawatomie, Ottawa, Dickinson, Geary, Morris, Wabaunsee and Lyon Counties. * WHEN...Until 1 AM CDT Friday. * IMPACTS...Gusty winds could blow around unsecured objects. Travel may be difficult for high profile vehicles and working on elevated surfaces may be hazardous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ KSZ008>012-024-026-161000- /O.CON.KTOP.WI.Y.0003.230316T1200Z-230317T0600Z/ Republic-Washington-Marshall-Nemaha-Brown-Jackson-Jefferson- Including the cities of Belleville, Washington, Hanover, Clifton, Linn, Greenleaf, Marysville, Blue Rapids, Frankfort, Sabetha, Seneca, Hiawatha, Horton, Holton, Valley Falls, Oskaloosa, Perry, McLouth, Grantville, Meriden, and Nortonville 652 PM CDT Wed Mar 15 2023 ...WIND ADVISORY REMAINS IN EFFECT FROM 7 AM THURSDAY TO 1 AM CDT FRIDAY... * WHAT...Northwest winds 25 to 35 mph with gusts up to 45 mph expected. * WHERE...Republic, Washington, Marshall, Nemaha, Brown, Jackson and Jefferson Counties. * WHEN...From 7 AM Thursday to 1 AM CDT Friday. * IMPACTS...Gusty winds could blow around unsecured objects. Travel may be difficult for high profile vehicles and working on elevated surfaces may be hazardous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
773 WWUS73 KTOP 160753 NPWTOP URGENT - WEATHER MESSAGE National Weather Service Topeka KS 253 AM CDT Thu Mar 16 2023 KSZ034>040-054>056-058-059-170600- /O.CON.KTOP.WI.Y.0002.000000T0000Z-230317T0600Z/ Ottawa-Dickinson-Geary-Morris-Wabaunsee-Shawnee-Douglas-Lyon- Osage-Franklin-Coffey-Anderson- Including the cities of Minneapolis, Bennington, Abilene, Herington, Junction City, Council Grove, Alma, Eskridge, Maple Hill, Alta Vista, McFarland, Harveyville, Paxico, Topeka, Lawrence, Emporia, Osage City, Carbondale, Lyndon, Burlingame, Overbrook, Ottawa, Burlington, Lebo, and Garnett 253 AM CDT Thu Mar 16 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 AM CDT FRIDAY... * WHAT...West winds 20 to 30 mph with gusts up to 45 mph. * WHERE...Portions of central, east central and north central Kansas. * WHEN...Until 1 AM CDT Friday. * IMPACTS...Gusty winds could blow around unsecured objects. Travel may be difficult for high profile vehicles and working on elevated surfaces may be hazardous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ KSZ008>012-020>024-026-170600- /O.CON.KTOP.WI.Y.0003.230316T1200Z-230317T0600Z/ Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson- Including the cities of Belleville, Washington, Hanover, Clifton, Linn, Greenleaf, Marysville, Blue Rapids, Frankfort, Sabetha, Seneca, Hiawatha, Horton, Concordia, Clay Center, Manhattan, Wamego, St. Marys, Holton, Valley Falls, Oskaloosa, Perry, McLouth, Grantville, Meriden, and Nortonville 253 AM CDT Thu Mar 16 2023 ...WIND ADVISORY REMAINS IN EFFECT FROM 7 AM THIS MORNING TO 1 AM CDT FRIDAY... * WHAT...Northwest winds 20 to 30 mph with gusts up to 45 mph expected. * WHERE...Portions of north central and northeast Kansas. * WHEN...From 7 AM this morning to 1 AM CDT Friday. * IMPACTS...Gusty winds could blow around unsecured objects. Travel may be difficult for high profile vehicles and working on elevated surfaces may be hazardous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
327 WWUS73 KTOP 161942 NPWTOP URGENT - WEATHER MESSAGE National Weather Service Topeka KS 242 PM CDT Thu Mar 16 2023 KSZ034>040-054>056-058-059-170600- /O.CON.KTOP.WI.Y.0002.000000T0000Z-230317T0600Z/ Ottawa-Dickinson-Geary-Morris-Wabaunsee-Shawnee-Douglas-Lyon- Osage-Franklin-Coffey-Anderson- Including the cities of Minneapolis, Bennington, Abilene, Herington, Junction City, Council Grove, Alma, Eskridge, Maple Hill, Alta Vista, McFarland, Harveyville, Paxico, Topeka, Lawrence, Emporia, Osage City, Carbondale, Lyndon, Burlingame, Overbrook, Ottawa, Burlington, Lebo, and Garnett 242 PM CDT Thu Mar 16 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 AM CDT FRIDAY... * WHAT...Northwest winds 20 to 30 mph with gusts up to 45 mph. * WHERE...Portions of central, east central and north central Kansas. * WHEN...Until 1 AM CDT Friday. * IMPACTS...Gusty winds could blow around unsecured objects. Travel may be difficult for high profile vehicles and working on elevated surfaces may be hazardous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ KSZ008>012-020>024-026-170600- /O.CON.KTOP.WI.Y.0003.000000T0000Z-230317T0600Z/ Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson- Including the cities of Belleville, Washington, Hanover, Clifton, Linn, Greenleaf, Marysville, Blue Rapids, Frankfort, Sabetha, Seneca, Hiawatha, Horton, Concordia, Clay Center, Manhattan, Wamego, St. Marys, Holton, Valley Falls, Oskaloosa, Perry, McLouth, Grantville, Meriden, and Nortonville 242 PM CDT Thu Mar 16 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 AM CDT FRIDAY... * WHAT...Northwest winds 20 to 30 mph with gusts up to 45 mph. * WHERE...Portions of north central and northeast Kansas. * WHEN...From 7 AM this morning to 1 AM CDT Friday. * IMPACTS...Gusty winds could blow around unsecured objects. Travel may be difficult for high profile vehicles and working on elevated surfaces may be hazardous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
708 WWUS73 KTOP 170155 NPWTOP URGENT - WEATHER MESSAGE National Weather Service Topeka KS 855 PM CDT Thu Mar 16 2023 KSZ008>012-020>024-026-170300- /O.CAN.KTOP.WI.Y.0003.000000T0000Z-230317T0600Z/ Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson- Including the cities of Belleville, Washington, Hanover, Clifton, Linn, Greenleaf, Marysville, Blue Rapids, Frankfort, Sabetha, Seneca, Hiawatha, Horton, Concordia, Clay Center, Manhattan, Wamego, St. Marys, Holton, Valley Falls, Oskaloosa, Perry, McLouth, Grantville, Meriden, and Nortonville 855 PM CDT Thu Mar 16 2023 ...WIND ADVISORY IS CANCELLED... Winds will still gust up to around 30 mph overnight, but have fallen below advisory criteria. $$ KSZ034>040-054>056-058-059-170300- /O.CAN.KTOP.WI.Y.0002.000000T0000Z-230317T0600Z/ Ottawa-Dickinson-Geary-Morris-Wabaunsee-Shawnee-Douglas-Lyon- Osage-Franklin-Coffey-Anderson- Including the cities of Minneapolis, Bennington, Abilene, Herington, Junction City, Council Grove, Alma, Eskridge, Maple Hill, Alta Vista, McFarland, Harveyville, Paxico, Topeka, Lawrence, Emporia, Osage City, Carbondale, Lyndon, Burlingame, Overbrook, Ottawa, Burlington, Lebo, and Garnett 855 PM CDT Thu Mar 16 2023 ...WIND ADVISORY IS CANCELLED... Winds will still gust up to around 30 mph overnight, but have fallen below advisory criteria. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this wind advisory went out at Mar 15, 12:56 PM CDT, 1 hour 30 minutes earlier.
Area forecast discussion, Mar 15, 12:56 PM CDT, 1 hour 30 minutes before
Area Forecast Discussion National Weather Service Topeka KS 1256 PM CDT Wed Mar 15 2023 ...Update to aviation forecast discussion... .DISCUSSION... Issued at 411 AM CDT Wed Mar 15 2023 Key Points: - Windy today and tomorrow - Light precipitation tonight into tomorrow morning - Cold this weekend A surface pressure gradient will steepen today as a trough deepens in the lee of the Rockies. Southerly winds will increase through the day as a result. Winds around 50 mph will overspread the central Plains at 850 mb. Occasionally, some of these higher winds aloft may mix down. This is more likely across central Kansas. Generally, sustained winds around 25 mph and gusts to 45 mph are favored. A Wind Advisory has been issued for areas most likely to see the stronger winds. Despite plenty of sunshine, windy conditions and mixing, low-level moisture will likely be increasing through the day. This should limit more extreme fire weather conditions from materializing. Still, it won't be a good day for burning as conditions will be on the threshold of very high fire danger. A cold front swings through Thursday morning. The 00 UTC suite of models, including CAMs, are in good agreement finally on the evolution of this front and associated precipitation. The front is expected to move through the majority of the area by Noon. Thus, north central Kansas will likely see their high temperature for the day early in the morning and experience falling temperatures through the day. The latest model runs also indicate much less precipitation than previously forecast with the center of the low pressure pushing further north and a good portion of central Kansas seeing a dry slot, minimizing pre-frontal precipitation. Forcing along the front should be enough to spark some light precipitation as it moves through. Precipitation will liekly begin as rain, then change to a wintry mix and eventually some light snow. Due to the fast-moving nature of the front/precip, light amounts and warm surface temperatures ahead of the front, no accumulation is expected. Strong northwesterly winds will follow behind the front as cold-air advection and pressure rises move in. Another Wind Advisory may be needed for Thursday as winds around 30 mph and gusts to 45 mph will once again be possible, this time out of the northwest. Behind this front, much cooler air will move in. Low temperatures through Monday will fall into the teens and 20s and highs will struggle to reach the 40s. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1256 PM CDT Wed Mar 15 2023 VFR continues for most of the period, although clouds increase and cigs drop by the morning as precip moves in. In the meantime, south winds remain strong, sustained 15-25 kt with gusts 30-40 kt. There may be a small, but brief decrease early this evening before the LLJ restrengthens. Despite the LLJ, am not confident about LLWS reaching thresholds as sfc winds are expected to remain gusty. There is a brief period just before frontal passage when sfc winds decrease to 10-15 kt, which could allow for a brief period of LLWS, but winds aloft also decrease during that time. Have opted to leave it out of TAFs for now with these considerations in mind. Cold front passes through the area toward the end of the period, shifting winds to the northwest with similar speeds and gusts as today. Along with that comes increasing chances of rain and MVFR cigs. && .TOP WATCHES/WARNINGS/ADVISORIES... Wind Advisory until 7 PM CDT this evening for KSZ020>023-034>038- 054. && DISCUSSION...Jones AVIATION...Picha
Hazardous weather outlook, Mar 15, 3:16 AM CDT, 11 hours 10 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 316 AM CDT Wed Mar 15 2023 KSZ008>012-024-026-039-040-055-056-058-059-160830- Republic-Washington-Marshall-Nemaha-Brown-Jackson-Jefferson-Shawnee- Douglas-Osage-Franklin-Coffey-Anderson- 316 AM CDT Wed Mar 15 2023 This Hazardous Weather Outlook is for east central Kansas, north central Kansas and northeast Kansas. .DAY ONE...Today and tonight. Gusty southerly winds around 40 mph are likely today. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Gusty northwesterly winds around 45 mph are possible Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && More detailed information can be found at: www.weather.gov/media/top/DssPacket.pdf KSZ020>023-034>038-054-160830- Cloud-Clay-Riley-Pottawatomie-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Lyon- 316 AM CDT Wed Mar 15 2023 ...WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 7 PM CDT THIS EVENING... This Hazardous Weather Outlook is for central Kansas, east central Kansas, north central Kansas and northeast Kansas. .DAY ONE...Today and tonight. A Wind Advisory has been issued for this afternoon. See weather.gov/top for more details. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Gusty northwest winds around 45 mph are possible Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && More detailed information can be found at: www.weather.gov/media/top/DssPacket.pdf
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 15, 2:46 AM CDT | Wind Advisory | TOP | Anderson, Clay, Cloud, Coffey, Dickinson, Douglas and 10 more | 42 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.